Birth control pills causing my low sex drive?
Originally Published: June 13, 2003 - Last Updated / Reviewed On: May 6, 2015
I am between 20 and 24, I am having a problem with my sex drive. It is extremely low and I don't know what to do. I just cannot get into it, tried everything, always dry, don't feel horny at all. Any suggestions? Could birth control pills cause this?
Many factors, including birth control pills, can influence sexual energy. Some women on the pill describe a lowered libido and decreased signs of sexual arousal, namely less vaginal lubrication. If this is a concern, it may make sense to speak with a women's health care provider about a possible relationship between the lowered sex drive and the oral contraception. If the birth control pills are in fact putting a damper on your libido, another birth control pill, or an alternate method of contraception altogether, could be prescribed that may improve the way you feel.
Decreased sexual energy is also a common side effect of a number of medications. If you started taking any new medication around the same time that you began to notice a difference in your sex drive, mention this to the health care provider that prescribed the medication. You may need to change the dosage or even try a different medication instead. Do not stop taking your medication without first talking with your provider.
One of the most common causes for a decrease in sex drive is fatigue. Tired people, especially women who balance hectic lives, can — understandably so — be less interested in sex. Has anything been happening in your life lately that is causing extra stress and leaving you tired? You might want to think about your schedule and stressors in your life. Sometimes just making a list can help you see what's making you feel stressed. You can read more about stress in Alice's Emotional Health archive.
Beyond being tired, depression, as well as anxiety, especially those that are undiagnosed and untreated, can often affect one's libido. Take some time to think about how you've been feeling lately, separate from the obvious frustration with not being as sexually charged as you want to be. Take a look at First year feels depressed for more information on depression or Anxiety ruining family and intimate relationships for information on anxiety. If you think the descriptions of depression or anxiety seem familiar, it makes sense to talk with a professional about it. Antidepressants can reduce libido and/or inhibit orgasm, so it's important to discuss these issues with your health care provider if you already take or are thinking about taking these drugs.
What else is happening in your life? Arguments between partners, a lack of trust or intimacy, communication problems, or other issues that cause friction in a relationship can easily make people lose interest in sex. You may want to work with your partner(s) to identify and repair barriers to intimacy, which may include seeking couples counseling that can provide you with perspective as well as doable approaches. Consider reading Harriet Lerner's books, The Dance of Anger: A Woman's Guide to Changing the Patterns of Intimate Relationships and The Dance of Intimacy: A Woman's Guide to Courageous Acts of Change in Key Relationships, for more information on issues with a partner.
Many people go through periods of decreased arousal in their lives (how long has this lasted for you?). Focusing too much on what your body isn't doing might just exacerbate the problem. If you want to be sexual and find that you're dry, using a little lube for masturbation or penetration can help. Finally, if none of the things mentioned here seem to be relevant to you, schedule an appointment with your health care provider to talk more in depth about issues more closely related to your own unique medical and sexual history.